Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 183, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2002, 4:38 PM CDT for Roberts County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 28, 2002, 5:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 133 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:55 PM CDT | Hail 1 | Rosholt, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352 WUUS53 KABR 282138 SVRABR SDC109-282215- /NEW.KABR.SV.W.0284.282137-282215/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 437 PM CDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 515 PM CDT * AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF ROSHOLT...OR ABOUT 12 MILES WEST OF WHEATON...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSHOLT AROUND 500 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4581 9692 4569 9675 4581 9660 4594 9671 BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:46 PM CDT, 52 minutes earlier.
Area forecast discussion, Aug 28, 3:46 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 346 PM CDT WED AUG 28 2002 MAIN FORECAST CHALLENGE WILL BE COVERAGE AND SEVERITY OF CURRENT CONVECTION ACROSS CWA...AND HOW LONG IT WILL PERSIST THROUGH TONIGHT. CURRENTLY HAVE A S/W MOVG SLOWLY ACROSS THE STATE THROUGH TONIGHT. WITH DAYTIME HEATING AND LOW LVL MOISTURE IN PLACE...HAVE A FAIRLY UNSTABLE ATMOSPHERE. 12Z SOUNDING SHOWS LIFTED INDICES AROUND -8 AND APPROX 3000 J/KG CAPE...WITH ETA 00Z SOUNDING ALSO SHOWING SIMILAR VALUES. WIND PROFILE CONTINUES TO BE RATHER WEAK AS IT HAS IN THE PAST FEW DAYS...WITH 850MB WINDS OUT OF THE SSE AT ONLY 15KTS AND 500MB WINDS AROUND 10KTS. ALSO HAVE STATIONARY BOUNDARY IN PLACE ACROSS REGION...STRETCHING FROM WESTERN SD NORTHEASTWARD INTO EAST CENTRAL ND AND NORTHERN MN. FEEL TSRA THREAT WILL BE SCATTERED WITH ONLY ISOLATED SEVERE CASES THIS EVENING. FOR TONIGHT...FEEL ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS AS S/W WORKS IT WAY ACROSS THE STATE. ETA SHOWS NEXT CHANCE FOR PRECIP BEGINNING LATE THU NIGHT INTO FRI AS NEXT SYSTEM APPROACHES THE NRN PLAINS. LOOKS LIKE BEST CHANCE COMES DURING THE DAY ON FRI AS TROUGH MOVES OVER NRN PLAINS. LOW LVL WINDS ALSO PICKUP ON FRI THROUGHOUT THE DAYTIME AS 850MB JET INCREASES TO 30 TO 35KTS ACROSS THE DAKOTAS. ALSO SHOW GOOD DYNAMICS ACROSS NE SD SO HAVE INCLUDED CHANCE OF TSRAS FOR WHOLE CWA ON FRI INTO FRI NIGHT WITH TROUGH MOVG THROUGH NRN PLAINS. THE ASSOCIATED COOL FRONT LOOKS TO MOVE THROUGH AREA SAT AM BUT LOOKS AS IF MOST PRECIP ASSOCIATED WITH FRONT WILL BE NORTH OF CWA INTO ND AND MN...AS A RESULT HAVE KEPT SAT DRY FOR NOW. ALBRECHT .EXTENDED DISCUSSION... THE TREND OF THE MDLS DURING THE EXTENDED PERIOD SUN-WED IS TO WEAKEN THE WESTERN UNITED STATES 50H TROUGH THEN GO TO ZONAL FLOW OR WNW FLOW ALONG THE NORTHERN PART OF THE U.S./SOUTHERN CANADA FOLLOWED BY A DEEPENING NE PACIFIC TROUGH AND A BUILDING DOWNSTREAM RIDGE OVER THE CENTRAL UNITED STATES. WITH THE MDLS HAVING THEIR USUAL DIFFICULT TIME IN AGREEING ON THE TIMING AND THE STRENGTH OF S/WS AND FRONTS WITH A TRANSITIONING PATTERN LIKE THIS...WILL LEAVE IT DRY THROUGH THE FORECAST. IT ALSO LOOKS LIKE IT WILL WARM UP THROUGH THE PERIOD WITH ABOVE NORMAL TEMPS. MOHR .ABR...NONE.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:44 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 46 min |
| Aug 28, 2:50 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 55 min |
| Aug 28, 3:21 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 24 min |
| Aug 28, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 45 min |
| Aug 28, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 45 min |
| Aug 28, 5:36 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 24 min |
| Aug 28, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 33 min |
| Aug 28, 6:01 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 44 min |
| Aug 28, 6:49 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.